Missouri, 2006

Damaging Wind in Missouri, May 29, 2006

May 29, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 29, 12:59 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 29, 12:59 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT MON MAY 29 2006

...MESOSCALE CONVECTIVE DISCUSSION...
UPDRAFTS ARE STARTING TO INITIATE ACROSS CENTRAL MISSOURI...AND
WOULD SUSPECT THAT OTHER AREAS OF INITIATION WILL OCCUR OVER THE
NEXT COUPLE OF HOURS.  PARTICULARLY OVER WEST CENTRAL MISSOURI
(VERNON...ST. CLAIR...BARTON COUNTIES)...WHERE OUTFLOW FROM THE EAST
KANSAS CONVECTION IS BEGINNING TO INTERACT WITH THE UNSTABLE
AIRMASS.  EXTREME SOUTHEAST KANSAS (BOURBON...CRAWFORD...AND
CHEROKEE) COUNTIES MAY BE IN A GOOD AREA FOR INITIATION AS WELL.

AS EXPECTED...THE AIRMASS OVER SOUTHERN AND CENTRAL MISSOURI HAS
BECOME QUITE UNSTABLE...AND PRIME FOR THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS.  THE LATEST ANALYSIS WOULD SUGGEST THAT 100MB
CAPES HAVE INCREASED TO VALUES BETWEEN 1500 - 2500 J/KG.  WEAK WIND
FIELDS THROUGH THE ENTIRE ATMOSPHERIC COLUMN INDICATE THAT SHEAR FOR
ORGANIZED STORMS REMAINS VERY LIMITED.  HOWEVER...LARGE AMOUNTS OF
CAPE WILL STILL BE SUFFICIENT FOR LOCALIZED MICROBURST WINDS IN
EXCESS OF 60 MPH.  LARGE CAPE VALUES WITHIN THE -10 TO -30 LAYER
WOULD ALSO SUPPORT THE POTENTIAL FOR LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS.

DUE TO EXISTING WEAK WIND FIELDS...STORM MOTIONS WILL LIKELY BE
SLOW.  SLOW STORM MOTIONS ALONG WITH HIGH VALUES OF MOISTURE IN
PLACE WILL SET THE STAGE FOR LOCALIZED FLASH FLOODING.  OUR SERVICE
HYDROLOGIST WILL BE INTERROGATING ANY FLASH FLOOD ISSUES THAT MAY
UNFOLD.

CRAMER

&&

.DISCUSSION...
SYNOPTIC COLD FRONT IS CURRENTLY POSITIONED ACROSS KANSAS...AND WILL
GRADUALLY SHIFT EAST OVER THE NEXT COUPLE OF DAYS.  THIS FEATURE MAY
NOT IMPACT EASTERN KANSAS OR SW MISSOURI UNTIL WEDNESDAY AS IT
SHIFTS THROUGH.  IN THE MEANTIME...A HIGHLY UNSTABLE AND MOIST
AIRMASS WILL REMAIN IN PLACE...WHICH MEANS SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR IN ALMOST EVERY PERIOD THROUGH WEDNESDAY
NIGHT.

THE BEST CHANCES FOR WIDESPREAD DECENT RAINFALL WILL LIKELY OCCUR ON
WEDNESDAY DURING THE FRONTS PASSAGE THROUGH THE OZARKS.  BY
WEDNESDAY...THE FRONT WILL ASSUME MORE OF AN EAST TO WEST
ORIENTATION...AND WILL HAVE THE POTENTIAL TO TEMPORARILY STALL OUT
SOMEWHERE ACROSS SOUTHERN MISSOURI.  GIVEN THE UNSEASONABLY HIGH
MOISTURE CONTENT WITHIN THIS AIRMASS...LOCALIZED FLOODING WILL NEED
TO BE MONITORED CLOSELY THROUGH WEDNESDAY NIGHT.  GUIDANCE HAS BEEN
COMING IN COOLER WITH TEMPERATURES FOR BOTH TUESDAY AND
WEDNESDAY...WHICH MAKES SINCE WITH THE AMOUNT OF CLOUD COVER
EXPECTED.  WENT AHEAD AND TRENDED TEMPS IN THAT DIRECTION.

DEPENDING ON WHETHER OR NOT THE FRONT STALLS OUT OVER SOUTHERN
MISSOURI...STORMS COULD BE POSSIBLE AGAIN ON THURSDAY AFTERNOON
ALONG AND SOUTH OF HIGHWAY 60.

LOOKING DEEPER INTO THE EXTENDED PERIODS...MEDIUM RANGE MODELS ARE
SUGGESTING THAT THE OVERALL UPPER AIR PATTERN IS GOING TO TRANSITION
INTO A TYPICAL JUNE AND JULY STRUCTURE.  SUB TROPICAL HIGH REALLY
BEGINS TO BUILD OVER THE DESERT SOUTHWEST...WHICH INDUCES A RIDGE
OVER THE ENTIRE INTERMOUNTAIN WEST.  THIS WILL ALLOW FOR NORTHWEST
FLOW TO SET UP ACROSS THE NATIONS MIDSECTION...PUSHING THE FRONT
INTO THE DEEP SOUTH.  A DRIER AIRMASS WILL RESULT OVER THE
OZARKS...DECREASING RAIN CHANCES AND CLOUD COVER.

THERE ARE SOME INDICATIONS THAT THE SUBTROPICAL HIGH WILL BEGIN TO
MIGRATE EAST...WHICH WOULD SUGGEST PRETTY HOT TEMPERATURES BY LATE
NEXT WEEKEND OR EARLY NEXT WORK WEEK.  BUT UNTIL THEN...TEMPERATURES
CLOSE TO SEASONAL NORMS ARE EXPECTED WITH THE DRY CONDITIONS.

CRAMER

&&

.AVIATION...

FORECAST CONCERNS FOR THE 18Z TAFS CENTER AROUND STORM POTENTIAL
THIS AFTERNOON AND AGAIN TUESDAY MORNING/AFTERNOON. WITH DEWPOINT
TEMPS LEVELING OUT IN THE MID TO UPPER 60S IN THE NEXT FEW HOURS AND
TEMPS RISING INTO THE MID TO UPPER 80S...EXPECT CUMULUS BASES TO END
UP AROUND 4000-4500 FEET. MODIFYING OUR LATEST SOUNDING WITH CURRENT
CONDITIONS SHOWS CONVECTIVE TEMPERATURES HAVE ALREADY BEEN REACHED.
WITH NO STRONG FOCUSING MECHANISM OVER THE REGION...DIDNT FEEL
CONFIDENT ENOUGH TO INCLUDE TEMPO THUNDER AT THIS TIME...BUT DID
MENTION VICINITY THUNDER FROM 19Z TO 01Z.

MAIN FRONT WILL DRIFT INTO JOPLIN VICINITY TUESDAY MORNING. BUT WILL
TAKE A WAIT AND SEE ON THUNDER BEFORE ADDING TO TAF.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 29, 11:55 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT MON MAY 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WIND
 GUSTS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND
 LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 AND THIS EVENING ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE
 MISSOURI OZARKS.

  DISCUSSION:

 THE LATEST FORECAST ANALYSIS SUGGESTS THAT A VERY MOIST AND UNSTABLE
 ATMOSPHERE WILL TAKE SHAPE ACROSS EXTREME SOUTHEAST KANSAS AND THE
 MISSOURI OZARKS THIS AFTERNOON AND EVENING.  WIND SHEAR REMAINS VERY
 WEAK AND SUMMER LIKE...HOWEVER...STRONG INSTABILITY WILL COMPENSATE
 FOR THE LOW SHEAR AND BECOME SUFFICIENT FOR THE DEVELOPMENT OF STRONG
 TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  LOCALIZED
 MICROBURSTS WILL BE POSSIBLE WITH WIND GUSTS IN EXCESS OF 60 MPH ALONG
 WITH HAIL UP TO THE SIZE OF QUARTERS.

 ADDITIONAL THUNDERSTORMS ARE POSSIBLE GENERALLY AFTER MIDNIGHT
 NORTHWEST OF AN ANDERSON...TO SPRINGFIELD...TO VERSAILLES LINE. A FEW
 STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS
 IN EXCESS OF 60 MPH.

 ALSO...GIVEN THE AMOUNT OF MOISTURE THAT THE AIRMASS OVER THE REGION
 IS CAPABLE OF HOLDING...ALONG WITH THE LOW SHEARED ENVIRONMENT...ANY
 HEAVY THUNDERSTORM THAT MOVES SLOWLY OVER A LOCALIZED AREA COULD
 PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 SEVERAL PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
 THURSDAY AS AN UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF A FRONT
 WHICH WILL SLOWLY PUSH THROUGH THE REGION.  WIDESPREAD SEVERE WEATHER
 IS NOT EXPECTED...ALTHOUGH INSTABILITY MAY BE SUFFICIENT FOR ISOLATED
 SEVERE STORMS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
 FOR OBSERVATIONS OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, May 29, 3:28 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT MON MAY 29 2006

MOZ057-069-292215-
CAMDEN-MILLER-
428 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT FOR CAMDEN AND MILLER COUNTIES UNTIL 515
PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF CAMDENTON TO ST. ELIZABETH...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHEAST OF CAMDENTON TO 18 MILES EAST OF OSAGE BEACH...AND
MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY
Special weather statement, May 29, 4:47 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT MON MAY 29 2006

MOZ056-057-069-292345-
CAMDEN-MILLER-MORGAN-
547 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT FOR CAMDEN...MILLER AND MORGAN COUNTIES
INCLUDING THE LAKE OF THE OZARKS UNTIL 645 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM HIGH POINT TO MACKS
CREEK...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ELDON TO 12
MILES WEST OF CAMDENTON. THESE STORMS WERE DRIFTING EASTWARD AT 5
MPH.

THESE STORMS WILL AFFECT THE LAKE OF THE OZARKS AND PRODUCE WINDS TO
NEARLY 50 MPH...SMALL HAIL...AND EXTREMELY DANGEROUS CLOUD TO GROUND
LIGHTNING.

PERSONS OUTDOORS SHOULD SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. BOATERS SHOULD GET OFF THE LAKE AND SEEK SAFE HARBOR.
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS INCLUDING HIGH
WINDS AND WAVES AND CLOUD TO GROUND LIGHTNING. REMEMBER LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS...DO NOT TAKE THESE STORMS
LIGHTLY

IZZI

The radar

The Springfield radar (KSGF), 76 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
May 29, 5:03 PM CST
Where
Dallas County, Tunas
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.850, -93.033

Severe thunderstorm wind gusts downed a small tree on Griffith Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509048.